Researchers are calling for increased awareness of the potential for chemotherapy-induced visual disturbances.
"Although multiple chemotherapy agents can produce visual disturbances in cancer patients, such incidents are rarely reported," said Bruce Wong, MS, RPh, assistant director of pharmacy for clinical services at Newton-Wellesley Hospital in Newton, Massachusetts. "As a result, patients who are visually impaired due to chemotherapy are often excluded from a variety of treatments and resources that are routinely available to patients who are visually impaired from other causes, such as primary eye tumors, ocular metastases, and age."
Wong and colleagues examined clinical trials, package inserts, and case reports in the medical literature to determine which chemotherapy agents can cause visual disturbances. Next, they reviewed their pharmacy database to determine which of the offending chemotherapy agents were on formulary at their hospital.
The investigators identified 42 chemotherapy agents on formulary during the 12-month study period that may induce visual disturbances, 19 of which had been administered. Over all, 175 patients re ceived one or more of the 19 chemotherapy agents. "These numbers demonstrate the need for awareness, education, and vigilant tracking of these potential side effects," Wong said.
Some of the most commonly used agents include anastrozole, bicalutamide, methotrexate, and tamoxifen. According to the medical literature, visual disturbances caused by these agents include cataracts, conjunctivitis, dry eye, lacrimation, and blurred vision. Side effects may develop, depending on the agent, immediately, gradually, or even several years after treatment.
About 25% of patients receiving chemotherapy agents (in cluding those known to cause visual problems) were 65 years of age or older, and this percentage is expected to increase, Wong observed. "As the population ages, many diseases affecting the elderly such as cancer will increase," he said. "In fact, cancer incidence exponentially in creases with advancing age, and a surge in the number of older cancer pa tients is expected," he added. Currently, persons 65 years of age and older account for 60% of newly diagnosed malignancies and 70% of all cancer deaths.
Wong recommends that all healthcare professionals be "keenly aware" of the potential for chemotherapy-induced visual disturbances and take a more active role in preventing them or, at the very least, informing patients about strategies that may improve their quality of life.
A comprehensive eye examination, for example, should be done in cancer patients before, during, and after chemotherapy, he said. Pharmacists, at least those who have contact with patients, may want to remind patients of the importance of such an examination.
It may also be helpful to make all documents (including prescriptions) in tended for patients on chemotherapy ag ents known to cause visual disturbances available in large print or on audiotapes.
Finally, he said that pharmacists should also consider providing information on public services such as state-supported transportation at a reduced rate for handicapped people; computer software that facilitates larger font, character size, and speech capabilities; and home aids, such as talking watches and calculators.
"About 12% of patients who undergo chemotherapy develop visual problems as a result," Wong said. "It is important to educate our colleagues as a first step in improving the quality of life of affected patients."